Alert archive / Nevada / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

June 19, 2017Pershing County, Nevada

NWS Reno, NV issued this special weather statement at Jun 19, 2017, 8:29 PM PDT for Pershing County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 8:29 PM PDT (03:29 UTC)
Expired
Jun 19, 2017, 9:30 PM PDT
In force
61 min
Issued by
NWS Reno, NV

County Pershing County, NV

The radar

The Elko radar (KLRX), 115 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3702 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS85 KREV 200329
SPSREV

Special Weather Statement
National Weather Service Reno NV
829 PM PDT MON JUN 19 2017
 
NVZ004-200430-
Western Nevada Basin and Range including Pyramid Lake NV-
829 PM PDT MON JUN 19 2017

...Thunderstorms continue near Rye Patch Reservoir...

At 827 PM PDT, Doppler radar was tracking strong thunderstorms 13
miles north of Oreana, or 23 miles north of Lovelock, moving
northeast at 10 to 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Imlay, Star Peak, Rye Patch Reservoir, Majuba Mountain, Rye Patch
Reservoir Campground and Mill City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm.  If on or 
near Rye Patch Reservoir, get out of the water and move indoors or 
inside a vehicle.  

&&

LAT...LON 4068 11786 4039 11834 4050 11854 4086 11846
      4086 11794
TIME...MOT...LOC 0327Z 215DEG 9KT 4051 11839 

$$

WH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 19, 1:59 PM PDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 19, 1:59 PM PDT, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
159 PM PDT Mon Jun 19 2017

.SYNOPSIS...

High pressure will bring much above average temperatures this week
with records possible through Wednesday. Isolated thunderstorms
will be possible Tuesday and Wednesday, mainly south of Highway
50. Snowmelt runoff will continue for the creeks and streams in
Mono County, with potentially more significant concerns for the
West Walker and mainstem Walker River.

&&

.SHORT TERM...

The upper wave that brought very isolated showers and thunderstorms
to the Sierra and western Nevada this morning has moved into
northeast California and Nevada, generally north of a Portola to
Lovelock line. Behind the wave, some minor subsidence has been
sufficient to delay/restrict the development of cumulus despite
strong daytime heating. As the afternoon wears on, a few higher-
based showers and thunderstorms cannot be ruled out in areas of
convergent lower level winds. The HRRR (short-term high resolution
model) continues to peg the best shot for deep convection east of
Highway 395 and near/north of Hawthorne, as well as north of
Eagle Lake, into the evening. With downdraft CAPE over 1500 J/KG
south of Interstate 80 per current SPC mesoanalysis, even weak
storms later this afternoon and into the evening could drop wind
gusts to 40-50 mph.

With no apparent upper waves tonight, any showers and/or thunderstorms
should die off by around sunset. Tuesday, flow aloft is simulated to
turn more southwesterly and increase slightly. Moisture never really
scours out Tuesday so isolated convective cells are expected again.
However, with the increasing southwest flow aloft the focus for
convection is expected to shift off the Sierra into the Basin and
Range, generally south of Highway 50. Low chances for storms were
left north of Susanville and Gerlach on Tuesday as well based on
12Z simulations showing a weak wave moving over that area along
with the typical surface convergence zone across northern Lassen
and Washoe Counties. However, the 18Z NAM is faster with the wave
so afternoon storms may be more favorable over Humboldt County with
just some cumulus over Lassen/northern Washoe Counties.

Wednesday, a disturbance moving by far to the north is progged to
induce northerly flow across western NV and far northeast CA as
surface high pressure builds into the Pacific NW. This is expected
to push the focus for afternoon convection to or slightly west of
the Sierra crest south of Tahoe. However, winds aloft will remain
light southwesterly so any convection that develops in the Sierra
could drift off into eastern Mono County so slight chances were
left there.

High temperatures remain well above average to near records through
Wednesday...so stay cool and hope for clouds. -Snyder

.LONG TERM...Thursday through Monday...

Ridge of high pressure gets flattened late in the week as low
pressure moves across the Pacific Northwest. This will help to lower
temperatures slightly with lower heights and cooler temperatures
aloft. High temperatures will still be very warm at 7 to 10 degrees
above average. Ridge axis shifts farther east over the Great
Basin by next weekend with warming temperatures and potentially
another round of thunderstorms Sunday-Monday of next week.
Snyder/Hoon

&&

.AVIATION...

The threat for thunderstorms at eastern Sierra and far western
Nevada terminals through this evening is much decreased compared
to the early morning thinking as the upper disturbance responsible
for this morning's activity has moved north of KSVE and KLOL.
Still, areas in the Basin and Range east of Highway 395 (including
KNFL) and areas between KAAT and KSVE have a 10-20% chance for
thunderstorms through about sunset. Any storms will be capable of
dropping outflow winds to 35-45 kts.

Tuesday, isolated afternoon and evening thunderstorms are again
expected, generally south of Highway 50 and north of KSVE-Gerlach.
Similar outflow winds as today could accompany any storms on
Tuesday. Snyder

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Jun 19, 5:43 PM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
543 PM PDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     WSW STAGECOACH          39.37N 119.38W
06/19/2017  M56.00 MPH       LYON               NV   MESONET

&&

SSNYDER
Special weather statement, Jun 19, 6:15 PM PDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Reno NV
615 PM PDT MON JUN 19 2017

NVZ004-200215-
Western Nevada Basin and Range including Pyramid Lake NV-
615 PM PDT MON JUN 19 2017

...Thunderstorms to affect Pyramid Lake and Lahontan Reservoir...

At 614 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sutcliffe, or 7 miles south of Pyramid Lake, moving northeast at 25
mph. Other storms extend from Fernley to near Lahontan Reservoir

Wind gusts up to 50 mph will be possible with these storms and brief
heavy rainfall.

Locations impacted include...
Pyramid Lake, Lahontan Reservoir, Fernley, Silver Springs,
Sutcliffe, and Nixon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 4037 11890 3943 11869 3926 11904 3929 11925
      3965 11924 3987 11938 3989 11949 3992 11961
      4019 11974 4014 11933
TIME...MOT...LOC 0114Z 204DEG 20KT 3996 11954

JW
Local storm report, Jun 19, 7:27 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
727 PM PDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     4 NNW RUSH FIRE BURN AR 40.48N 120.12W
06/19/2017  M60.00 MPH       LASSEN             CA   MESONET

0639 PM     TSTM WND GST     3 ESE LAKE CITY         41.62N 120.16W
06/19/2017  M51.00 MPH       MODOC              CA   MESONET

&&

JOHNSTON
Special weather statement, Jun 19, 7:36 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Reno NV
736 PM PDT MON JUN 19 2017

NVZ004-200330-
Western Nevada Basin and Range including Pyramid Lake NV-
736 PM PDT MON JUN 19 2017

...Thunderstorms producing blowing dust on Interstate 80...

At 734 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Lovelock. This storm was moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm along
with blowing dust reducing visibility to less than one mile at times.

Locations impacted include...
Lovelock, Oreana, Lovelock Derby Field Airport, and Rye Patch
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing outflow winds over 40 mph with blowing dust
reported at the Lovelock Airport. Watch for areas of blowing dust
and reduced visibility.

&&

LAT...LON 4059 11821 4004 11825 4005 11893 4064 11888
TIME...MOT...LOC 0234Z 204DEG 0KT 4021 11875

JW
Local storm report, Jun 19, 8:01 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
801 PM PDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     WNW LOVELOCK DERBY FIEL 40.07N 118.57W
06/19/2017  M54.00 MPH       PERSHING           NV   ASOS

            BLOWING DUST WITH VISIBILITY LESS THAN 3/4 MI.

&&

JOHNSTON
Special weather statement, Jun 19, 8:29 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
829 PM PDT MON JUN 19 2017

NVZ004-200430-
Western Nevada Basin and Range including Pyramid Lake NV-
829 PM PDT MON JUN 19 2017

...Thunderstorms continue near Rye Patch Reservoir...

At 827 PM PDT, Doppler radar was tracking strong thunderstorms 13
miles north of Oreana, or 23 miles north of Lovelock, moving
northeast at 10 to 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Imlay, Star Peak, Rye Patch Reservoir, Majuba Mountain, Rye Patch
Reservoir Campground and Mill City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm.  If on or
near Rye Patch Reservoir, get out of the water and move indoors or
inside a vehicle.

&&

LAT...LON 4068 11786 4039 11834 4050 11854 4086 11846
      4086 11794
TIME...MOT...LOC 0327Z 215DEG 9KT 4051 11839

WH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:15 PM PDTSpecial Weather StatementREVStorey60 min
Jun 19, 7:36 PM PDTSpecial Weather StatementREVPershing54 min
Jun 20, 3:42 PM PDTSpecial Weather StatementREVStorey33 min
Jun 20, 4:33 PM PDTSpecial Weather StatementREVChurchill, Lyon, Mineral, Pershing, Washoe87 min
Jun 20, 12:42 PM PDTAreal Flood WarningREVMono7 days

Nearby

Special Weather Statements in Nevada, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.